Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 21, 2020, 5:32 AM CST for 6 counties in South Dakota. It took effect at Jan 21, 2020, 6:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2020, 5:32 AM CST (11:32 UTC)
- In effect from
- Jan 21, 2020, 6:00 AM CST
- Expired
- Jan 21, 2020, 9:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Aberdeen, SD
Counties Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS73 KABR 211132 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 532 AM CST Tue Jan 21 2020 SDZ007-008-011-020-021-023-212200- /O.NEW.KABR.WI.Y.0002.200121T1200Z-200122T0300Z/ Marshall-Roberts-Day-Codington-Grant-Deuel- Including the cities of Britton, Kidder, Sisseton, Webster, Waubay, Rauville, Sandy Shore State Park, Watertown, Milbank, and Clear Lake 532 AM CST Tue Jan 21 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Marshall, Roberts, Day, Codington, Grant and Deuel Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Blowing and drifting snow is also likely, with occasional reductions in visibility possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
296 WWUS73 KABR 212036 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 236 PM CST Tue Jan 21 2020 SDZ007-008-011-020-021-023-220300- /O.CON.KABR.WI.Y.0002.000000T0000Z-200122T0300Z/ Marshall-Roberts-Day-Codington-Grant-Deuel- Including the cities of Britton, Kidder, Sisseton, Webster, Waubay, Rauville, Sandy Shore State Park, Watertown, Milbank, and Clear Lake 236 PM CST Tue Jan 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South winds 25 to 40 mph with gusts up to 55 mph. * WHERE...Roberts, Day, Marshall, Deuel, Grant and Codington Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Parkin
793 WWUS73 KABR 220307 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 907 PM CST Tue Jan 21 2020 SDZ007-008-011-020-021-023-220415- /O.EXP.KABR.WI.Y.0002.000000T0000Z-200122T0300Z/ Marshall-Roberts-Day-Codington-Grant-Deuel- Including the cities of Britton, Kidder, Sisseton, Webster, Waubay, Rauville, Sandy Shore State Park, Watertown, Milbank, and Clear Lake 907 PM CST Tue Jan 21 2020 ...WIND ADVISORY HAS EXPIRED... Winds will continue to decrease through midnight. Therefore, the wind advisory has been allowed to expire. $$ Mohr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 21, 4:00 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 21, 4:00 AM CST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 400 AM CST Tue Jan 21 2020 .SHORT TERM...(Today through Thursday Afternoon) Issued at 400 AM CST Tue Jan 21 2020 The main challenges for the short term remain temperatures today, and winds. As cold surface high retreats, a strong pressure gradient will develop across the region today. WAA started in earnest early this morning and will continue across the CWA today. Models continue to prog strong winds today from sfc-H850, especially across the eastern CWA/Prairie Coteau. 1/2km winds are progged to peg 50 knots through much of the day. Question then becomes how much blowing snow occurs with the strong winds? Most recent blowing snow model output does suggest patchy/areas of blowing snow with the worst conditions potentially near Sisseton Hills. Seems appropriate given recent snowfall from past weekend. For now will continue with special weather statement to cover blsn threat. For the most part it also looks dry across the CWA through Wednesday, except for perhaps the far west come late Wednesday afternoon. A s/w enters the western Dakotas Wednesday afternoon, and then moves southeast through the state, mainly Wednesday night where the better chances for measurable pcpn are forecast. As for temperatures, a much milder airmass will continue to advect off the High Plains and east into the region. The problem remains the resident snowpack, and how much mixing will occur over the next couple days. Model soundings suggest only shallow mixing across the region, but with a wealth of mild air aloft. The current forecast highs for today remain on the high side of the model spread, and pretty close to the model blend. Given continued uncertainty, will stick pretty close to the blend. .LONG TERM...(Thursday Evening through Monday) Issued at 400 AM CST Tue Jan 21 2020 The main highlights to keep an eye on in the extended will be precip chances toward the end of the work week and the normal to above normal temperatures anticipated. Most deterministic guidance points to be bit of an unsettled pattern in place Thursday into Friday that could give portions of our area some precip chances. A sfc low and associated frontal boundary will be in place southeast of our area Wednesday night and Thursday while another sfc low organizes toward our northwest in association with developing mid-level energy coming out of southern Canada. As this s/w dives southeastward through the western Dakotas, snowfall chances look best across our central zones Wednesday night. This is expected to shift eastward into our eastern zones on Thursday. Models project this mid-level energy will be absorbed into a more stronger system that will organize across the mid section of the country toward Friday into the start of the weekend. Some leftover or wrap around snow showers will be possible in our east Friday as this system organizes across Iowa and points south and east. At this time, any snow that falls through the end of the week appears it will be on the light side with minor accumulations at best. Drier conditions should return for the weekend into early next week. Temperatures will start out near normal Thursday into Friday with daytime highs in the 20s to around 30 degrees. Overnight lows will be a bit above normal with readings in the teens. During the weekend, temps look to climb as southerly flow returns. Highs in the 30s to around 40 degrees will be possible beginning Saturday into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1143 PM CST Mon Jan 20 2020 VFR conditions are expected through tonight and Tuesday at all airports. The issue tonight into Tuesday will be the llws at all locations with up to 40 to 50 knots to 2000 feet. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TDK LONG TERM...Vipond AVIATION...Mohr
Hazardous weather outlook, Jan 21, 3:12 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 312 AM CST Tue Jan 21 2020 SDZ007-008-011-019>023-220915- Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel- 312 AM CST Tue Jan 21 2020 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. Areas of blowing and drifting snow are expected today along with gusty south winds of 25 to 50 mph. The majority of the blowing snow should occur over the Prairie Coteau where visibility will occasionally be reduced. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ003>006-009-010-015>018-033>037-045-048-051-220915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Walworth-Edmunds- Dewey-Potter-Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- 312 AM CST Tue Jan 21 2020 /212 AM MST Tue Jan 21 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 21, 2:50 AM CST, 2 hours 42 minutes before
Special Weather Statement National Weather Service Aberdeen SD 250 AM CST Tue Jan 21 2020 SDZ007-008-011-019>023-212200- Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Britton, Kidder, Sisseton, Webster, Waubay, Clark, Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, Bryant, Hayti, Thomas, and Clear Lake 250 AM CST Tue Jan 21 2020 ...STRONG WINDS FOR NORTHEAST SOUTH DAKOTA TODAY... South winds will become strong and gusty over the northeast part of South Dakota today. Areas of blowing and drifting snow are expected, especially across the Prairie Coteau region. Travel impacts are possible due to reduced visibility and slick roads. If you plan to travel across the northeast portion of the state today, take extra precautions. tdk
Local storm report, Jan 21, 4:04 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CST TUE JAN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM NON-TSTM WND GST 6 SSW PEEVER 45.46N 96.99W
01/21/2020 M59 MPH ROBERTS SD MESONET
MESONET STATION PEEVER (SDDOT).
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 6:54 AM CST | Winter Weather Advisory | ABR | Codington, Day, Deuel, Grant, Marshall, Roberts | 14 hr |
Nearby
Wind Advisories in South Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.